Nevada, 2008

Flash Flood and Lightning Strike in Nevada, July 10 to 12, 2008

July 10 to 12, 2008 · NWS VEF · 2 events in 2 counties and zones

A push of monsoon moisture from the southeast brought severe storms and flash flooding to portions of the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture from the southeast brought severe storms and flash flooding to portions of the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 10, 2:30 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT THU JUL 10 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
MOHAVE...CLARK...AND SAN BERNARDINO COUNTIES...WITH ISOLATED SEVERE
STORMS POSSIBLE THROUGH THE EVENING SOUTH OF LAS VEGAS.
FRIDAY...ADDITIONAL MOISTURE WILL BRING BETTER CHANCES OF SHOWERS
AND THUNDERSTORMS TO MUCH OF THE REGION. FLASH FLOODING WILL BE A
SIGNIFICANT THREAT TO AREAS ALONG AND SOUTHEAST OF INTERSTATE 15 AND
CONTINUE THROUGH THE WEEKEND.
&&

.SHORT TERM...ENHANCED EASTERLY FLOW THANKS TO HIGH PRESSURE
CENTERED TO OUR WEST AND AN EASTERLY WAVE TO OUR SOUTH CONTINUES TO
BRING MONSOONAL MOISTURE INTO THE AREA. THIS IS RESULTING IN WIDELY
SCATTERED CONVECTION ACROSS CLARK...SAN BERNARDINO...AND MOHAVE
COUNTIES...WHILE MORE DENSE COVERAGE PERSISTS EAST OF THE AREA. WITH
HIGH DEWPOINTS HANGING TOUGH AND GENERAL STORM MOTION TO THE
WEST/SOUTHWEST...THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE
FORECAST AREA THE REST OF THE AFTERNOON AND INTO THE EVENING. THE
MORNING SOUNDINGS OUT OF PHOENIX AND FLAGSTAFF BOTH INDICATED A
SURPRISING AMOUNT OF VERTICAL SHEAR/40KTS...AND THIS COUPLED WITH
SUFFICIENT INSTABILITY/LIS -3 TO -5/ AREAWIDE WILL MOST LIKELY
RESULT IN SOME ORGANIZED CONVECTION BY LATE AFTERNOON. SEVERE STORMS
WILL PROBABLE THIS AFTERNOON AND EVENING AS CONVECTION MOVES INTO
THE MOIST UNSTABLE AIR/MU CAPE VALUES OVER 2000 JOULES/ OVER
SOUTHERN CLARK...MOHAVE...AND SAN BERNARDINO COUNTIES...FLASH
FLOODING WILL ALSO BE A CONCERN WITH SLOW MOVING CELLS. OVERNIGHT
AND FRIDAY...FLASH FLOODING WILL BE THE MAIN CONCERN...AS WE LOSE
SOME OF THE SHEAR...BUT MOISTURE ADVECTION CONTINUES. OPTED NOT TO
ISSUE A FLASH FLOOD WATCH FOR FRIDAY...WANTING TO SEE HOW MUCH GETS
WORKED OVER TODAY...WILL LEAVE UP TO THE MIDNIGHT CREW FOR NOW.
CUTTING THE DISCUSSION SHORT DUE TO CURRENT WEATHER...BOTTOM LINE IS
THUNDERSTORM ACTIVITY WILL CONTINUE OVER THE NEXT SEVERAL DAYS
DURING THE AFTERNOON AND EVENING WITH MONSOONAL MOISTURE IN PLACE.

.LONG TERM...MOISTURE AND INSTABILITY CONTINUE TO REMAIN IN PLACE
ACROSS THE REGION ON SUNDAY. SHOULD SEE ODDS FOR CONVECTION INCREASE
FURTHER NORTH AND WEST IN THE CWFA...AS DEEPER MOISTURE CONTINUES TO
WORK INTO THESE AREAS. STEERING FLOW REMAINS WEAK ACROSS THE
AREA...ESPECIALLY SOUTHERN PORTIONS WHICH WOULD ALLOW FOR SLOW
MOVING STORMS CAPABLE OF PRODUCING HEAVY RAINS AND ALSO LEAD TO A
THREAT FOR FLASH FLOODING. MOISTURE CONTINUES TO REMAIN ACROSS THE
REGION INTO MONDAY AND TUESDAY LEADING THE CHANCES FOR CONVECTION TO
CONTINUE ACROSS THE AREA. AS AN UPPER LEVEL TROUGH AXIS DIPS INTO
THE PAC NW BY WEDNESDAY THIS WILL HELP TRANSITION THE FLOW ALOFT TO
MORE OF A SOUTHWEST DIRECTION. THIS WILL HELP TO DRY OUT THE CWFA
FROM WEST TO EAST AND THIS SHOULD RESULT IN THE COVERAGE AND ODDS OF
CONVECTION DECREASING BY LATER IN THE WEEK. JUICY AIR WILL TAKE
LONGER TO GET PUSHED OUT OF MOHAVE...CLARK AND LINCOLN COUNTIES SO
HAVE LEFT IN SOME SLIGHT CHANCES FOR HERE. THE ECMWF IS SLOWEST IN
DRYING THESE AREAS OUT AND HAS A GOOD RECORD IN HANDLING THE MONSOON
MOISTURE LATELY. HIGH TEMPS WILL SLOWLY REBOUND UPWARDS THROUGH THE
WEEK AS THE AMOUNT OF CLOUDS AND CONVECTION DECREASES. &&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS TONIGHT INTO
TOMORROW. ISOLATED THUNDERSTORMS THIS EVENING IN THE PEACH SPRINGS
CORRIDOR AND TO A LESSER EXTENT THE DAGGETT CORRIDOR AND IN THE
SPRING MTNS AND SHEEP RANGE. AS THE ATMOSPHERE REMAINS MOIST AND
BECOMES MORE UNSTABLE...THERE WILL BE A CHANCE FOR TSTMS TO THE LAS
VEGAS VALLEY AND A BETTER CHANCE TO THE SURROUNDING MOUNTAIN RANGES.
SATURDAY AND SUNDAY WILL BRING EVEN BETTER CHANCES FOR A TSTM TO
OCCUR AT THE TERMINAL OR IN THE VCTY OF IT. CLOUD BASES WILL BE
GENERALLY AT/ABOVE 12K FEET...BUT MAY LOWER TO 7-10K FEET IN OR NEAR
TSTMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS TONIGHT AND AGAIN TOMORROW. SCT
TSTMS OVER MOHAVE COUNTY AND ISOLATED TSTMS OVER EASTERN SAN
BERNARDINO COUNTY THIS EVENING. THE ONLY OTHER CONCERN TONIGHT WILL
BE VSBY IN THE OWENS VALLEY AS EARLIER TODAY KBIH FELL TO MVFR
LEVELS. WITH NO REAL CHANGE IN THE WINDS ALOFT...VSBY MAY DROP TO
MVFR LEVELS IN THE OWENS VALLEY TONIGHT OR TOMORROW DUE TO
SMOKE/HAZE DRIFTING AROUND. SCT TSTMS AGAIN ON FRIDAY ACROSS MOHAVE
AND EASTERN SAN BERNARDINO COUNTY WITH ISOLATED TSTMS IN CLARK
COUNTY. POTENTIAL FOR HEAVY DOWNPOURS AND GUSTY WINDS WITH STORMS.
THE COVERAGE AND CHANCES OF TSTMS WILL INCREASE ACROSS THIS WEEKEND
ACROSS THE AREA AS MOISTURE SPREADS FURTHER NORTH AND WEST. BEST
ODDS WILL CONTINUE TO BE ACROSS MOHAVE AND CLARK COUNTIES AND THE
DESERTS OF SAN BERNARDINO COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR CLARK COUNTY
AZ...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR MOHAVE COUNTY.
CA...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR EASTERN SAN BERNARDINO COUNTY.
&&

KENNEDY/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 10, 1:55 AM PST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 AM PDT THU JUL 10 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
255 AM PDT THU JUL 10 2008 /255 AM MST THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DEEPER MOISTURE REMAINS IN PLACE OVER PORTIONS OF MOHAVE AND SAN
BERNARDINO COUNTIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
TODAY...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL INCREASE AND SPREAD FARTHER NORTHWEST
EACH DAY THROUGH SUNDAY. FLASH FLOODING AND SEVERE WEATHER WILL BE
POSSIBLE EACH DAY...WITH THE GREATEST RISK EXPECTED ON SUNDAY.
THERE COULD BE SOME DECREASE IN THUNDERSTORM CHANCES EARLY NEXT
WEEK...BUT THIS IS STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY...ESPECIALLY IN
AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. MORE WIDESPREAD
SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT
IS SAFE TO DO SO.

MORGAN

The radar

The Las Vegas radar (KESX), 114 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Nye

When
July 10, 4:05 PM PST
Where
Nye County, 0.89 mi SW of Pahrump
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.210, -115.990

Lightning struck and knocked down power lines in Pahrump.

Flash Flood, Esmeralda

When
July 12, 5:00 PM PST to 5:30 PM PST
Where
Esmeralda County, 4.46 mi NNW of Lida Jct Arpt to 5.41 mi N of Lida Jct Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.540, -117.230

Water, mud, debris and boulders were crossing U.S. Highway 95 at Esmeralda County mile marker 7.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106493, 106488.